B12 supplements and potassium - Pernicious Anaemi...

Pernicious Anaemia Society

26,219 members18,167 posts

B12 supplements and potassium

MissiKarma profile image

Someone told me that B12 supplements can cause potassium depletion. Especially in methylcobalamin form. Which, in turn, can trigger anxiety-like side effects. Can anyone give insight to this claim?

13 Replies
Gambit62 profile image
Gambit62Administrator

methylcobalamin does cause anxiety in some people - seems to be genetic.

not heard that methylcobalamin is any more likely to cause depletion of potassium than any other form - and can't see a way it would actually do that.

If you have macrocytosis - enlarged and rounder red blood cells - then potassium levels can become depleted when this is being corrected but that is to do with the process for making new red blood cells so is indirectly linked to B12.

MissiKarma profile image
MissiKarma in reply to Gambit62

I don't know about macrobytosis, however I do have a very high platelet count. Possibly due to the B12 deficiency. I think I'm one of those people who have a genetic disposition to anxiety-like side effects to the methylcobalamin. Because after just a few doses I started feeling like I wanted to jump out of my skin! I've never experienced anxiety before, but after experiencing this side effect, I feel so sorry for those who must deal with it every day. Thank you.

linkerror profile image
linkerror in reply to MissiKarma

When my Dr started me on Methylcobalamin jabs, he asked me to start eating Bananas to keep up the potassium level. Of course he did not tell me this but I came to know about it using Google.

When i first started on the old PAS site, I was told to eat a banana every day for potassium.

The idea is that when you finally get B12 loading injections after being deficient for so long, the dam breaks and metabolism kicks into high gear and uses up all minerals and other vitamins in the cells. Potassium is one of them.

Later I was told too many bananas would make me constipated, who knows?

I take a single daily centrum multivitamin to supplement the B12 and support the metabolism with a constant supply of minerals and other vitamins.

I find folic acid (folate) to be a much more crucial supplement. I’m self injecting cyano weekly.

I also use methyl sublinguals daily to fill in.

Margaret-S profile image
Margaret-S in reply to pvanderaa

Hi pvanderaa. I have been eating 2 bananas every day for a number of years before I knew I had pernicious anaemia and have not suffered any problems with them but I take them on wholemeal bread as a sandwich for breakfast and supper. They strengthen the immune system so I was told. It may well be true because I haven't had a cold or sore throat for well over 6 years ☺

MissiKarma profile image
MissiKarma in reply to pvanderaa

I find that when I eat too much potassium.....it has a laxative effect on me rather than constipation. In any case, I'll be drinking more coconut water which is high in potassium as well as orange juice for the added folic acid. Thank you so much for this info. It sheds some light on the potassium.

pvanderaa profile image
pvanderaa in reply to MissiKarma

For me, B12 injections are kind of like a laxative.

I think what is going on is that when the cells get whatever they are lacking, metabolism kicks into high gear. The byproducts are mainly water and CO2.

The extra water should get removed by the kidneys but i think the intestines pass some of it along as well, hence the loose stool.

For me, it occurs almost exactly 6 hours after the injection. This to me is a “good” symptom that things are working again.

Start a log book and record all your food, drink and meds and then also record the time and severity (your own score) of all symptoms. treat the B12 jab as time zero each cycle. Symptoms can appear up to 48 hours after its cause because the gut and hepatic loop (liver, bile, gut, illium, portal vein, back to the liver) are involved.

You will begin to see a pattern. The ones that follow the B12 injection can then be recognized as good and you can discount them and stop worrying about them. Getting rid of stress and worry also eliminates symptoms as these consume B12.

As you identify items in your diet that cause other “bad” symptoms remove the suspect food from your diet for at least two weeks in order to detox the hepatic loop. Then reintroduce and monitor for 48 hours to confirm the symptoms that it causes.

MissiKarma profile image
MissiKarma in reply to pvanderaa

I've started a journal. Ever since I started having the anxiety-like side effects. I'm not doing B12 shots.....I'm taking a sublingual. My doctor says she wants to see how I do on them first. And retest my levels in about 3 months. I asked her how often I should take the supplement but she was very vague and didn't really answer my question. So I'm going on how I feel. I was taking them daily (2mg) but ever since that anxiety-like reaction I think I'll take them every 2 days instead.

pvanderaa profile image
pvanderaa in reply to MissiKarma

For me, the reaction to B12 was aggression and bad decision making. Each person will have their own unique psychological reaction based on their specific neurological damage in the brain.

The reaction was also like a roller coaster ride of highs and lows while I was on monthly hydroxo injections under the NHS and the under monthly cyano injections when I moved to West Virginia.

After I started self injections weekly (still cyano) the roller coaster ride leveled off.

I think that the severity of the reaction was inversely proportional to how low my B12 was before the injection. The reaction symptom is an overshoot, and mimics a B12D symptom.

I’m thinking you need more frequent injections rather than being taken off injections. Then the reactions symptoms will stop as your B12 never get too low so that it overshoots when you get an injection

linkerror profile image
linkerror in reply to MissiKarma

B12 jabs caused me real bad anxiety and depression. This I experienced for the first time in my life. It was partly because I had chest pain too which my brain interpreted as Angina. I was shit scared and depressed since I dont smoke/drink, have good blood reports, always normal blood pressure, no diabetics and normal ECGs.

This made me miserable as it brought all the sense of doom. Since last week my chest pain has reduced. Cardiologist last week said it looks like Costochondritis as all my vital reports dont indicate any heart symptoms. Been 2 months since I started the jabs now and a month since they stopped and I shifted to tablets.

Read many stories here which indicate usually it takes 3-4 months to be fit again. Of course it depends on for how long you were deficient.

As the B12 works, particularly to repair damage caused by deficiency, it uses many vitamins and minerals, especially folate (B9), potassium, magnesium and iron, therefore these can become depleted.

For me one of the first signs I'm short of potassium is feeling bleak and down. This goes on to include muscle cramps, especially in my hands which "claw".

Magnesium shortage makes me very jumpy and nervous before my eyesight becomes blurred.

Low folate makes me feel anxious and also bleak - things seem terrible with no solution!

(I know I need iron when I get desperately short of breath).

Other people can see these symptoms before I notice them.

If I supplement the symptoms go away.

When I was diagnosed back in early November, I did sublingual Methylcobalamin in pretty large doses. I was taking 6-9mg a day along with Megafolinic. I had some pretty bad symptoms including severe anxiety. It built up overtime. I saw my Dr and she said to back down and do a lower dose. My labs were within normal range after a month. I tried using Hydroxycobalamin and Adenosyl. They work well. I don't do a large amount. Anyway, I tried the Jarrow Methyl again and within 3 days I had the horrible anxiety and insomnia. I am also fighting a viral infection. I don't the methyl is for me. Also, my potassium levels were fine. I eat 1 or 2 bananas a day in a shake. Hope this helps.

I find if I do not take enough potassium I get very anxious and irritable, I have to take a load of pottasium gluconate, I'm talking thousand + mcg, I also get extreme aches, and cannot walk, if short if pottSium, I'm constantly drinking pottasium water, i take methylfolate, which from what I can gather rapidly makes new blood cells with the iron I take, thebrapid formation of blood cells uses loads of pottasium

You may also like...